Open Access
Translator Disclaimer
January, 1978 Asymptotic Distributions for Clustering Criteria
J. A. Hartigan
Ann. Statist. 6(1): 117-131 (January, 1978). DOI: 10.1214/aos/1176344071

Abstract

A set of observations is partitioned into $k$ clusters by optimizing a clustering criterion $W$. The asymptotic distribution of this clustering criterion may be determined simply in certain cases where the optimal sample partition differs negligibly from the optimal population partition. Detailed proofs are given in the one-dimensional case when the clustering criterion to be minimized is within cluster sum of squares. The asymptotic distributions are used to compute approximate significance levels of tests for the presence of clusters, and of tests for bimodality.

Citation

Download Citation

J. A. Hartigan. "Asymptotic Distributions for Clustering Criteria." Ann. Statist. 6 (1) 117 - 131, January, 1978. https://doi.org/10.1214/aos/1176344071

Information

Published: January, 1978
First available in Project Euclid: 12 April 2007

zbMATH: 0377.62033
MathSciNet: MR461780
Digital Object Identifier: 10.1214/aos/1176344071

Subjects:
Primary: 62H30

Keywords: Asymptotic distributions , Clustering criteria , tests for bimodality

Rights: Copyright © 1978 Institute of Mathematical Statistics

JOURNAL ARTICLE
15 PAGES


SHARE
Vol.6 • No. 1 • January, 1978
Back to Top